Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 10, NWS Elko, NV

May 16, 20205 counties in Nevada

NWS Elko, NV issued this wind advisory at May 16, 2020, 2:39 PM PDT for 5 counties in Nevada. It took effect at May 17, 2020, 2:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2020, 2:39 PM PDT (21:39 UTC)
In effect from
May 17, 2020, 2:00 PM PDT
Expired
May 17, 2020, 9:40 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS75 KLKN 162139
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
239 PM PDT Sat May 16 2020

NVZ035-041-171245-
/O.NEW.KLKN.WI.Y.0010.200517T2100Z-200518T0500Z/
/O.NEW.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
239 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...For the Wind Advisory, south winds 20 to 30 mph with 
  gusts up to 55 mph expected. For the High Wind Watch, south 
  winds 25 to 35 mph with gusts up to 65 mph possible.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...For the Wind Advisory, from 2 PM to 10 PM PDT Sunday. 
  For the High Wind Watch, from Monday morning through Monday 
  evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible both Sunday and
  Monday which may result in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NVZ033-034-037-039-040-171245-
/O.NEW.KLKN.WI.Y.0010.200517T2100Z-200518T0500Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
and Tonopah
239 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern Elko County, Ruby Mountains and East 
  Humboldt Range, Southern Lander County and Southern Eureka 
  County, South Central Elko County and Northwestern Nye County.

* WHEN...From 2 PM to 10 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust is possible which may result
  in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
255 
WWUS75 KLKN 172157
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
257 PM PDT Sun May 17 2020

NVZ035-041-181300-
/O.UPG.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/
/O.NEW.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/
/O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
257 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...For the High Wind Warning, from 8 AM to 10 PM PDT 
  Monday. For the Wind Advisory, until 10 PM PDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible today and again on
  Monday which may result in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033-034-037-039-040-180500-
/O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
and Tonopah
257 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern Elko County, Ruby Mountains and East 
  Humboldt Range, Southern Lander County and Southern Eureka 
  County, South Central Elko County and Northwestern Nye County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust is possible which may result 
  in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
154 
WWUS75 KLKN 180440
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
940 PM PDT Sun May 17 2020

NVZ035-041-181945-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
/O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
940 PM PDT Sun May 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 10 PM PDT
MONDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...From 8 AM to 10 PM PDT Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible today and again 
  on Monday which may result in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033-034-037-039-040-180545-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
and Tonopah
940 PM PDT Sun May 17 2020

...WIND ADVISORY IS CANCELLED...

Although winds will stay elevated overnight they are expected to 
remain below advisory criteria.

$$
aky

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 16, 2:20 AM PDT, 12 hours 19 minutes earlier.

Area forecast discussion, May 16, 2:20 AM PDT, 12 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
220 AM PDT Sat May 16 2020

.SYNOPSIS...A quick moving ridge will transit across NV on
Saturday before a potent system moves through the region starting
on Sunday. The potent system will produce stronger winds,
enhanced fire danger, and shower and thunderstorms to mid next
week.

&&

.SHORT TERM...Today through Monday.

Today will see a weak ridge quickly transit across NV. This will
keep dry weather across the silver state along with warm
temperatures.

Sunday will see a potent pacific system begin to impact western
CONUS. This system will move towards the coast through Sunday
before arriving in California on Monday. The system will then
continue to move eastward arriving in NV Monday evening. This
system is shaping up to be potent with it being anomalies strong
by several standard deviations. This system will bring tightly
packed density gradient and thermal gradient across NV Sunday and
Monday. This will in turn generate strong winds across the silver
state with central to eastern NV seeing the strongest winds. Winds
of 20-30 mph with gusts into the 50s will be possible which will
likely lead to a wind advisory being issued. The strong winds will
also likely pick up dust from our numerous dry lake beds which
can lead to lower visibility and air quality and even a haboob.
The system will move moisture into NV which will result in showers
and thunderstorms. The precipitation will slowly spread west to
east on Sunday and Monday with the main portion not fully arriving
until later Monday. the dynamics of the system are such that
strong thunderstorms may be possible.

.LONG TERM...Tuesday through next Friday. A deep upper level low
will move into central NV and spread deep moisture and
precipitation across the region. Some uncertainty remains as to
forecast QPF across the region as model guidance shows differing
solutions as to how quickly the low will lift east and northeast
out of the region. Some higher elevations areas of central and
northeast NV should see an additional inch of two of light snow
overnight Tuesday into Wednesday morning but taper off as the low
and precipitation eject out of the region through Wednesday.
Ensemble guidance is even hinting at some higher valley locations
receiving a dusting of light snow early Wednesday morning.

There is a slight risk for some isolated thunderstorms
developing Tuesday afternoon across the southern zones as the
upper cold pool follows eastward into central NV with the upper
trough. This area will then shift into northeast Elko county as
the upper low ejects northeast out of the region.

Temperatures will be unseasonably cooler through mid-week but
rebound into a more seasonable range later in the week.

&&

.AVIATION...VFR conditions expected across the region overnight
into Wednesday morning. The relatively weak northerly surface
pressure gradient over the region will persist into early
Saturday keeping winds generally light and variable through the
period. Conditions will remain dry across the region through 00Z
Sunday, however southwesterly winds will increase later Saturday
afternoon. Sunday will see much stronger winds in many locations
as an area of low pressure moving into the western US increases
the pressure gradient over the region.

&&

.FIRE WEATHER...Fair weather is expected for Saturday, this will
change sharply once a potent upper level system arrives in
western CONUS on Sunday. What this means is windy to very windy
conditions across the whole fire district. The strongest winds
will be in fire zones 425, 426, 427, and 470 where southwest winds
of 20 to 30 mph with gusts to 50 mph will be possible. Although
the fuel status for the fire zones are not critical at this time,
zones 424 and 438 are approaching critical status and there is
concern that an errant spark could cause significant burning.
Similar conditions produced the Taft fire that burned over 1100
acres. Showers will begin to move into the western zones Sunday
night and Monday as the upper low jogs east and south. In
addition, enough instability exists Monday for at least isolated
thunderstorms. The good news is that this system has the potential
to bring wetting rains to locations north of the US Highway 50
corridor. However, it could be another windy day on Monday, though
RHs will be recovering. Temperatures will begin to cool on
Monday, and by Tuesday, much of the area will see highs in the 50s
and 60s. It is possible that some of the higher elevation areas
may see snow, and maybe even some of the higher valley locations
as well.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/96/96/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:39 PM PDTHigh Wind WatchLKNNye, White Pine24 hr
May 16, 2:40 PM PDTRed Flag WarningLKNNye31 hr

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.